ADVERTISEMENT

Anesthetic complications and emergencies and how to handle them (Proceedings)

source-image
Aug 01, 2010

The most effective way to deal with anesthetic emergencies is to prevent them and appropriate 1) stabilization of the patient, 2) selection of type and dosage of anesthetic drugs, 3) preparation of anesthetic equipment, 4) pre-, post- and intra-operative support of the patient, and 4) physiologic monitoring, will make the anesthetic episode safer and will decrease the likelihood of anesthetic emergencies. Anesthetic complications and emergencies can occur during any one of the four phases of anesthesia: premedication, induction, maintenance or recovery. Unfortunately, most unexpected anesthetic complications occur in recovery – and most of those occur because of failure to appropriately monitor and support the patient.

Anesthetic drugs must cause depression of the central nervous system (CNS) in order to produce sleep and, in general, anesthetic dugs also cause depression of cardiac output, arterial blood pressure, alveolar ventilation and oxygen delivery to the tissues. These changes in the CNS, cardiovascular and respiratory systems can become acutely life-threatening if depression is profound (eg, anesthetic overdose) or if the patient is debilitated (eg, patients in shock). Thus, we focus our monitoring and support on these three organ systems. Anesthesia-induced changes in other organ systems (eg, slowing of hepatic metabolism, decreased renal function) are not generally acutely life-threatening, although they can manifest as complications days to weeks postoperatively. Generally, support of the CNS, cardiovascular and respiratory systems provides support for other organ systems.

I. Central nervous system complications/emergencies
     • Inadequate anesthetic depth is less common and more easily fixed that excessive anesthetic depth. Again, prevention through diligent monitoring is the key to success.
     • Excessive anesthetic depth is one of the most common complications encountered in anesthesia and excessive anesthetic depth can precipitate all of the other complications described here and can rapidly become an emergency rather than a complication. Appropriate patient monitoring – and response to each patient as individuals – is imperative for successful anesthesia.
     • Causes of excessive anesthetic depth: Anesthetic drugs (side effects are dose dependent); age and health status of the patient (neonates, geriatrics, compromised patients require lower dosage); duration of surgery (side effects are cumulative over time); hypothermia (causes decreased need for anesthetic drugs)
     • Prevention of CNS complications/emergencies

MONITOR – continually assess anesthetic depth. Use response to surgery, eye position, jaw tone, respiratory rate and rhythm, heart rate and rhythm, arterial blood pressure, etc...

A. Treatment of CNS complications/emergencies?
     • If the patient is too deep, decrease anesthetic depth IMMEDIATELY. If necessary, turn the vaporizer completely off, fill the rebreathing bag with oxygen and ventilate for the patient.
     • If the patient is too light, first assess pain management – addition of analgesia may be more appropriate than increasing the dose of anesthetic agent.